Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 69, NWS Grand Rapids, MI

July 2, 2011Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 2011, 5:02 PM EDT for Van Buren County, Michigan. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2011, 5:02 PM EDT (21:02 UTC)
Expired
Jul 2, 2011, 5:20 PM EDT
In force
18 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Van Buren County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 2:24 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3122 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS53 KGRR 022102
SVRGRR
MIC159-022145-
/O.NEW.KGRR.SV.W.0069.110702T2102Z-110702T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
502 PM EDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN VAN BUREN COUNTY IN SOUTHWEST MICHIGAN...

* UNTIL 545 PM EDT

* AT 458 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. 
  THIS STORM WAS LOCATED NEAR DECATUR..AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DECATUR...            PORTER TWP...         LAWTON...
  HAMILTON TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4207 8589 4207 8608 4214 8609 4220 8576
      4217 8576 4207 8576 4206 8588
TIME...MOT...LOC 2102Z 267DEG 21KT 4206 8594
WIND...HAIL <50MPH 1.00IN

$$

TJT
2 follow-up statements
305 
WWUS53 KGRR 022110
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
510 PM EDT SAT JUL 2 2011

MIC159-022145-
/O.CON.KGRR.SV.W.0069.000000T0000Z-110702T2145Z/
VAN BUREN MI-
510 PM EDT SAT JUL 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
VAN BUREN COUNTY UNTIL 545 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM
WAS LOCATED 5 MILES SOUTHEAST OF DECATUR...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  PORTER TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4207 8589 4207 8592 4207 8593 4212 8593
      4218 8577 4218 8576 4207 8576 4206 8586
      4206 8588
TIME...MOT...LOC 2111Z 267DEG 21KT 4206 8587
WIND...HAIL <50MPH 1.00IN

$$

LAURENS
379 
WWUS53 KGRR 022120
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
520 PM EDT SAT JUL 2 2011

MIC159-022130-
/O.CAN.KGRR.SV.W.0069.000000T0000Z-110702T2145Z/
VAN BUREN MI-
520 PM EDT SAT JUL 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VAN BUREN COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4207 8589 4207 8592 4207 8593 4212 8593
      4218 8577 4218 8576 4207 8576 4206 8586
      4206 8588
TIME...MOT...LOC 2120Z 267DEG 21KT 4206 8580

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:50 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 2, 4:50 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
450 PM EDT SAT JUL 2 2011

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(256 PM EDT SAT JUL 2 2011)
SCATTERED THUNDERSTORMS...WITH ISOLATED LARGE HAIL AND STRONG WINDS
WILL BE POSSIBLY ALONG A COLD FRONT INTO THIS EVENING. HEAVY RAIN
CAN BE EXPECTED WITH THESE STORMS AS WELL. THE THUNDERSTORMS WILL
MOVE OUT BY EVENING LEADING TO DRY WEATHER FOR THE REST OF THE
HOLIDAY WEEKEND.

&&

.SHORT TERM...(450 PM EDT SAT JUL 2 2011)
(TONIGHT THROUGH MONDAY NIGHT)

WILL ISSUE A FCST UPDATE TO CLEAR A PORTION OF OUR AREA FROM THE
SEVERE TSTORM WATCH. WILL MAINTAIN THE WATCH FOR ALL THE COUNTIES
ALONG THE I-94 CORRIDOR AS WELL AS BARRY... EATON AND INGHAM
COUNTIES BASED ON KGRR/RGNL RADAR TRENDS AND VIS SAT IMAGERY.

REMAINDER OF PREVIOUS FCST DISCUSSION FOLLOWS... SEVERE WEATHER
THREAT SHOULD BE RELEGATED TO THE EASTERN AND  SOUTHERN FORECAST
AREA THROUGH EARLY EVENING AS COLD FRONT RUNS INTO JUICY AIRMASS
WITH DEW POINTS IN THE 70S AND PWATS NEAR 2 INCHES. ISOLATED SEVERE
THREAT WILL THEN DIMINISH AS THE COLD FRONT SETTLES SOUTH. WILL KEEP
20 POPS ACROSS THE FAR SOUTH FORECAST AREA THROUGH THIS EVENING.

WILL SEE CLEARING AND LESS HUMID AIRMASS BUILDING IN OVERNIGHT. THE
FRONT SHOULD BE FAR ENOUGH SOUTH AND EAST THAT MOST FIREWORK SHOWS
WILL BE ABLE TO GO THIS EVENING WITHOUT ANY INTERFERENCE.

DRY WEATHER CONTINUES FOR SUNDAY AND MONDAY WITH SEASONABLE TEMPS.

&&

.LONG TERM...(256 PM EDT SAT JUL 2 2011)
(TUESDAY THROUGH SATURDAY)
THE LONG RANGE FCST PERIOD WILL BE CHARACTERIZED BY DRY AND WARM
CONDITIONS THROUGH MOST OF NEXT WEEK. DRY WX WILL CONTINUE THROUGH
TUESDAY AFTERNOON IN SW FLOW WITH THE SFC RIDGE TO THE SE AND COLD
FRONT MOVING ACROSS THE UPPER MIDWEST. THIS FRONT WILL BRING A CHC
OF SHOWERS AND TSTORMS TUESDAY NIGHT INTO WEDNESDAY MORNING. AT THIS
TIME THE FRONTAL TIMING AS WELL AS FAIRLY WEAK INSTABILITY AND LACK
OF LLJ FORCING ALL SUGGEST THE THREAT FOR SEVERE WX WITH THAT SYSTEM
WILL BE LOW. DRY AND MILD WX IS ANTICIPATED FROM LATE WEDNESDAY
THROUGH SATURDAY.

&&

.AVIATION...(115 PM EDT SAT JUL 2 2011)
THE COLD FRONT WILL MOVE SOUTHEAST THROUGH THE TAF SITES THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEAR TO
SE OF KGRR FROM MID TO LATE AFTN. HOWEVER COVERAGE OF TSTORMS WILL
LIKELY BE QUITE LIMITED DUE TO SEVERAL SIGNIFICANT INHIBITING
FACTORS SUCH AS MINIMAL SFC CONVERGENCE AND LACK OF UPPER LEVEL
FORCING. WARM AIR ALOFT WILL ALSO INHIBIT CONVECTIVE INITIATION
SIGNIFICANTLY IF NOT COMPLETELY. HOWEVER INSTABILITY IS ROBUST SO
ISOLATED STRONG TO SEVERE STORMS CANNOT BE RULED OUT. ALL SHOWER AND
STORMS SHOULD BE E/SE/S OF ALL OUR TAF SITES BY EARLY EVENING.

MVFR TO VFR CONDITIONS THIS AFTN WILL TRANSITION TO VFR TONIGHT
THROUGH 18Z SUN AS DRIER AIR MOVES IN BEHIND THE FRONT. POTENTIAL
FOR CUMULUS CLOUDS TO DEVELOP SUNDAY ALSO LOOKS FAIRLY LOW DUE TO
THE DRIER AIRMASS IN PLACE AND SUBSIDENCE UNDER THE HIGH PRESSURE
RIDGE.

&&

.MARINE...(256 PM EDT SAT JUL 2 2011)
WINDS AND WAVES WILL BE RELATIVELY CALM THE NEXT COUPLE DAYS AS HIGH
PRESSURE BUILDS IN.

&&

.HYDROLOGY...(256 PM EDT SAT JUL 2 2011)
LOCALIZED FLOODING IS POSSIBLE AS A COLD FRONT RUNS INTO VERY MOIST
AIR THIS EVENING. LITTLE OR NO RISES ARE EXPECTED ON MAINSTEM RIVERS
AS THE HEAVY RAINFALL WILL NOT BE WIDESPREAD.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    OSTUNO
SHORT TERM:  OSTUNO/LAURENS
LONG TERM:   LAURENS
AVIATION:    LAURENS
MARINE:      OSTUNO
HYDROLOGY:   OSTUNO
Hazardous weather outlook, Jul 2, 7:44 AM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
744 AM EDT SAT JUL 2 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
744 AM EDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON EAST
OF A MUSKEGON TO HARRISON LINE. THE MAIN HAZARD WILL BE DAMAGING
WINDS AND LARGE HAIL. THE PRIMARY STORM MOTION WILL BE EAST AT 25
MPH. FREQUENT LIGHTNING AND BRIEFLY HEAVY RAINFALL COULD ACCOMPANY
ANY OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS COULD DEVELOP IN THE TUESDAY NIGHT TO
WEDNESDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LMZ844>849-030945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
744 AM EDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG COULD CREATE HAZARDOUS BOATING CONDITIONS TODAY.

SCATTERED THUNDERSTORMS COULD PRODUCE GUSTY WINDS...HAIL AND
FREQUENT LIGHTNING THIS AFTERNOON.

AN INCREASED RISK FOR RIP CURRENTS WILL EXIST MAINLY THROUGH EARLY
AFTERNOON FOR AREAS NORTH OF SOUTH HAVEN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS COULD DEVELOP IN THE TUESDAY NIGHT TO
WEDNESDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:49 PM EDTSevere Thunderstorm WarningGRRClare, Osceola41 min
Jul 2, 2:25 PM EDTSevere Thunderstorm WarningGRRClare38 min
Jul 2, 5:10 PM EDTSevere Thunderstorm WarningGRRIngham25 min
Jul 2, 5:16 PM EDTSevere Thunderstorm WarningGRRJackson48 min
Jul 2, 7:14 PM EDTSpecial Weather StatementGRRJackson76 min
Jul 2, 7:57 PM EDTSpecial Weather StatementGRRJackson18 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.